Shane Tilley took eight times the recommended amount of cough medicine a day and a half before he allegedly stabbed Andy Lubben to death, according to his girlfriend’s mother.
Kari Kreger and her daughter, Jenni, stood at Tilley’s apartment door and pleaded with him Saturday night to let them get help. “He was talking about people being robots,” said Kreger, a stay-at-home mother of five girls. “He just wasn’t making sense.”
Tilley had called Jenni that morning begging for help. She said he told them he’d taken 32 Coricidine pills to get high and wasn’t feeling right, but by 11:30 p.m. he changed his mind.
Police Capt. Doug Srb declined to say if police believe his condition had anything to do with Lubben’s stabbing Sunday.
Lubben’s family declined to comment on the notion of Tilley being under the influence of cough medicine.
Such abuse, sometimes called “Robotripping,” is a greater problem than previously thought, according to the Partnership for a Drug Free America. It estimates one in 11 U.S. teens has used cough medicine to get high.
Kreger said as she stood in the doorway Saturday night, she could tell Tilley wasn’t OK. His words weren’t connecting right. He kept saying he wouldn’t hurt Jenni.
Kreger said she knew Tilley as a softspoken kid with a big heart. He’d been over and watched movies at the house.
“This person I was talking to Saturday night was not him. He was completely and totally different,” she said.
But Tilley wouldn’t accept help, seemed scared and deadbolted the door behind them, she said. They left, planning to come back the next day -- perhaps with Tilley’s mom -- to do something.
“Unfortunately it happened before we got over there,” Kreger said.
About noon Sunday, Lubben -- Tilley's friend -- left the same apartment dying from stab wounds allegedly inflicted by Tilley.
Police say Tilley followed Lubben outside and stabbed him again. They followed a trail of blood from Lubben’s body to Tilley’s apartment and found him with a self-inflicted stab wound to the chest.
On Wednesday, Tilley was still in the hospital recovering, until he’s well enough to go to jail.
“It’s a terrible, terrible thing that’s happened,” Kreger said.
She said she feels terrible for Lubben's family, and wondered if things might have ended differently had she called police -- despite Tilley refusing help that night. But she knows she and her daughter can’t blame themselves.
She said she wanted to let parents know about over-the-counter cough suppressants some children are buying and using to get high.
And she wanted people to know what she knows now — to call and get help if you think someone needs it, even if they don’t want it, because it could end up saving a life.
Now Kreger finds herself in a position she never dreamed she’d be in: defending someone accused of stabbing a man to death.
It’s an ironic twist, considering her own father was stabbed to death by a woman strung out on drugs in a small town in central Illinois five days after her fifth birthday.
“For 32 years I carried that anger and resentment around with me,” Kreger said. “Here I am now on the other side of it ... It’s kind of been a full circle.”
She and Jenni went to St. Patrick’s Church Sunday night to light candles for Andy and Shane. They prayed and cried.
“I just want people to know he wasn’t a monster,” she said of Tilley. “It wasn’t like he was planning to go kill a bunch of people and off himself. It was a drug-induced state and he has yet to come out of it. I don’t know that he ever will.”
Reach Lori Pilger at 473-7237 or firstname.lastname@example.org.
What to know
In 2005, the Nebraska Regional Poison Center took 59 calls in the state (six in Lincoln) about young people abusing dextromethorphan, the active ingredient in cough suppressants like Coricidine and Robitussin. So far this year they’ve taken 10 calls.
Joan McVoy, a public education nurse at the center, said they’ve been seeing an increase in the last couple of years of kids trying to get a quick high off the products.
She said products containing dextromethorphan have replaced NyQuil, or other cough syrups with codine, because they don’t need to take as much to feel high.
“What happens is these medications have a narcotic-like effect — sort of an LSD high,” McVoy said.
Children have been hospitalized for the effects of overdosing, she said. Their heart rate and blood pressure go up, they have seizures, out-of-body experiences. Overdoses of ingredients like acetaminophen could cause liver damage. McVoy said parents who would think twice if they saw a marijuana joint in their child’s room, might not think much about seeing cough and cold medication. But they should. There are kids out there doing it, and parents need to be aware, she said.